Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Alternatives to IV conscious sedation

07/24/2006

Question:

I`ve been delaying a colonscopy due to previous complications from IV sedation (blood clots, painful arm swelling, waking up in pain and paralyzed during the procedure.) What are alternative pain control options?

Answer:

Colonoscopy without sedation is, to say the least, an uncomfortable procedure. Colonoscopy therefore is generally performed with moderate to deep intravenous sedation, but not general anesthesia.

Do you know what kind of anesthesia it was intended that you receive? If you really were paralyzed and unable to move during the procedure this would suggest that you received a general anesthetic, with a breathing tube in your trachea (windpipe). This is unusual but occasionally necessary. If you need to have a general anesthetic again you should talk with your anesthesiologist before the procedure, have him review the records of your previous procedure to help identify what happened, and make a suitable plan to avoid a repetition of your unpleasant experience.

If you were intended to get moderate to deep sedation you should have been told that some degree of "awareness" is expected during certain parts of the procedure, although perhaps the majority of patients remember little to nothing of their experience afterward.

Because colonoscopy does not involve cutting tissue, except of parts of the bowel (biopsies) which do not have pain receptors, there is usually not much, if any pain, during recovery. However there may be a certain amount of discomfort resulting from the blowing of air into the bowel to improve the ability to see inside the bowel. Where is the pain you have had? Did you have this pain before the procedure? In future you may have to ask your doctors to give you some strong pain-killer medication along with your sedation.

Blood clots and a swollen arm are definitely unexpected! It sounds like you may have had a venous phlebitis or thrombophlebitis. Please browse my previously answered questions on this topic. This is a known, occasional, complication of your IV which hopefully will not happen again.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University